Tag Archives: fentanyl overdoses

fentanyl in other drugs, fentanyl overdoses

Fentanyl in Other Drugs Leading to an Increase in Fentanyl Overdose

Fentanyl in Other Drugs Leading to an Increase in Fentanyl Overdoses

If you’ve read any articles lately or turned on the news, chances are you’ve heard much discussion about fentanyl and fentanyl overdoses. Fentanyl overdoses becoming more and more of an issue. People are discovering fentanyl in other drugs, much to the surprise of the user, leading to tragic consequences. According to the National Institute on Drug Abuse, the number of fentanyl-related deaths reached 30,000, the sharpest increase of all drug-related overdoses.

What is Fentanyl?

Fentanyl is described as a powerful synthetic drug that is 50 to 100 times more potent than heroin or cocaine. Fentanyl and its analogs are part of a class of drugs known as rapid-acting synthetic opioids. They can be used to treat severe pain or to help manage pain after surgery. Opioids create euphoria through the brain which is why fentanyl can become very addictive. Even those who are prescribed the drug for pain management can easily become dependent if they’re not careful.

In no way should fentanyl and any other opioids be used for anything else, but the truth is that people are getting their hands on the drug and adding it to other illegal substances with deadly consequences.

Continued after video:

How Fentanyl is Appearing in Other Drugs

Fentanyl can be manufactured into a white powder that is virtually impossible to distinguish between drugs like cocaine and heroin which is why many users can not even detect it. While heroin comes from the opium poppy plant, making the plant necessary to make the drug, fentanyl can be made in a lab, which may be a major reason why its use is becoming more and more rampant. Fentanyl can be lethal in doses as small as two milligrams.

Because of the way synthesized fentanyl can be made, it is becoming easier for drug cartels to produce and it and is why users are finding fentanyl in other drugs. This is leading to many people overdosing on fentanyl without even realizing they took it. Fentanyl can be diluted and also re-cut, allowing drug dealers to mix it with other drugs like heroin and cocaine. A user will not realize it until it may be too late. These facts are what are contributing to what is now being referred to as an opioid crisis in the United States.

The New York City Health Department notes that someone dies of a drug overdose every seven hours in the city. In 2017, opioids were involved in 80 percent of those deaths. While opioid and fentanyl overdoses have been seen in the past, they have never been seen in this type or quantity. This disturbing trend is what is contributing to the epidemic.

Fighting Fentanyl Overdoses

Fentanyl overdoses and the opioid crisis were recognized by the White House in 2017 as a Public Health Emergency. This directs federal agencies to provide more grant money to fight the epidemic.

Many first responders have also been armed with Narcan (brand name for the drug Naloxone) to help treat those who are experiencing an opioid overdose. The drug works quickly by binding to opioid receptors to reverse the effects of the drug. Typically its effects can be felt within five minutes of administering the drug. While naloxone can be given as an inhalant, it is usually given as an injectable by emergency responders. The goal is to get the patient breathing normally once again.

While naloxone can provide a quick fix and can help save the life of someone overdosing, in order to prevent future fentanyl overdoses and overcome addiction, rehab is needed. Drug addiction is often caused by deep-rooted problems that need to be addressed at their core.

In order for someone to fight their addiction, many times a detox program is first needed so that the patient can begin the rehab process. This is best done under the supervision of a trained medical team. At Desert Cove Recovery, patients are evaluated to see if detox is needed. If so, recommendations are made for detox with one of Desert Cove’s partners.

Other forms of rehab can include a 12-step process that lets each patient go through individual and group therapy to get them on the road to sobriety. Patients learn the skills they need to live a happy and healthy life without the use of drugs. Holistic treatment, outdoor therapy, and extended care are also provided at Desert Cove Recovery. Once you make the decision to get the help you need, the staff will recommend the best treatments for your addiction.

If you’re ready to get started on your journey to sobriety, contact Desert Cove Recovery today and speak to a highly trained member of our staff or fill out an online form. Help is available 24 hours a day, seven days a week, year-round.

fentanyl overdoses arizona rehabs

Increase in Fentanyl Overdoses has Arizona Rehabs Responding

An Increase in Fentanyl Overdoses has Arizona Rehabs Responding

Even though there are plenty of rehab centers where people can get help for their fentanyl addictions, there has still been an increase in the number of fentanyl overdoses that Arizona rehabs have seen. One of the reasons behind fentanyl overdoses is that the drug is often 50 times stronger than morphine. Sometimes, it only takes one dose to cause instant cardiac arrest and death. Some drug dealers tend to cut heroin and other drugs with fentanyl because it’s not as expensive. Those who use the drugs don’t know about the fentanyl and they receive a product that can be lethal instead of one that provides the expected feeling of being high. Men and women have experienced overdoses, and all age groups of users are impacted.

One of the common drugs is called Gray Death. It is a combination of fentanyl, heroin, and carfentanil. The carfentanil is used as an elephant tranquilizer. The appearance of the drug is gray and looks like pulverized concrete. The drug is seen on the streets more often because it’s less expensive for users to purchase.

Continued after image:
fentanyl overdoses arizona rehabs

What Happens During A Fentanyl Overdose?

During fentanyl overdoses, the impact is usually immediate instead of one that occurs minutes or even hours after the drug is taken as with other products, such as heroin. When someone overdoses on fentanyl, the symptoms might appear as a heart attack. Or there may not be any symptoms at all until the person passes out, and if they are using the drug alone, no one is able to call for help. Those who inject the drug often experience an overdose more often than those who snort it or use it in another manner, as it travels through the body faster.

One of the first things that usually happens during an overdose is that the lips turn blue. There are often sounds of gurgling before the person begins to have difficulties breathing. There could be seizure activity, or the body might go stiff, making it difficult for the person to move. Some people might become confused and not know where they are, while other people could begin foaming at the mouth and find that it’s hard to talk. In some overdose situations, the person will lose consciousness. This is often the final phase before death occurs if emergency care is not provided as soon as possible.

How to Reverse a Fentanyl Overdose

When an overdose happens, naloxone is often used to reverse the effects. However, there is a window of time for the drug to be administered before the product doesn’t work as well as it could or before the product doesn’t combat the overdose at all. It works effectively by kicking the drug out of the brain’s receptors and keeping them from coming back. Naloxone is usually injected, but there is a spray for the nose that often delivers faster results. Most of the time, naloxone can reverse the effects of fentanyl and other drugs within a few minutes of being administered.

Most paramedics, police officers, emergency rooms, and other law officials carry naloxone with them in the event that they encounter someone who has overdosed on fentanyl or other drugs. There are some states that will now allow family members of those who use fentanyl and other street drugs to carry naloxone in order to help save the life of that person. Once the medication has been given, it’s important to seek proper treatment to find out if there are any health issues that need to be addressed because of the overdose.

How to Stay Clean

In order to detox and get off of the drug, the person will usually need to spend some time in a long-term rehab center. Arizona rehabs offer the encouragement and support that people need to start their journey of sobriety. They are shown how to deal with the underlying issues that resulted in drug use in a healthy manner. Counselors and therapists are available to offer assistance with support provided after the person leaves the rehab center and moves to a safe living home or to a home with family support.

Most people stay in a rehab center for about 90 days so that their urges for the drug decrease. During this time, the person can take classes about drug abuse and the impacts that it can have on the body. There are sessions where the person will learn about past and current relationships while discovering who is a positive influence for them. Staff will work alongside each individual to find a plan that works for their needs. After Arizona rehab, some people return to an environment where they are susceptible to using drugs again, so it’s important to continue receiving counseling and to seek help in order to stay clean.

Contact Desert Cove Recovery today. Our caring, experienced staff can help you make the coming years the best of your life.